EconPapers    
Economics at your fingertips  
 

Labor supply response and preferences specification: Estimates for prime-age males in Japan

Shun-ichiro Bessho and Masayoshi Hayashi

Journal of Asian Economics, 2011, vol. 22, issue 5, 398-411

Abstract: In this paper, we estimate labor responses of Japanese prime-age males by taking into consideration the Japanese income tax system and utilizing a large micro-data set. We employ three maximum likelihood methods: (i) a modified version of (Hausman, 1979) and (Hausman, 1981), which assumes a linear labor supply function; (ii) that given by Zabalza (1983), which assumes CES preferences; and (iii) that given by Van Soest (1995), which employs the translog utility function and assumes discrete labor hour choice. While the estimates based on the Hausman and Zabalza methods fare poorly, those based on the Van Soest method result in more plausible labor responses. However, these responses are larger than those of the North American and European counterparts.

Keywords: Male; labor; supply; Personal; income; taxes; in; Japan; Maximum; likelihood; estimation; Discrete; labor; hour; supply (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1049007811000455
Full text for ScienceDirect subscribers only

Related works:
Working Paper: A Structural Estimation of the CES Preferences and Linear Labor Supply: The Case of Prime-Age Males in Japan (2008) Downloads
Working Paper: The CES utility function, non-linear budget constraints and labor supply: results on prime-age males in Japan (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:asieco:v:22:y:2011:i:5:p:398-411

Access Statistics for this article

Journal of Asian Economics is currently edited by C. Wiemer

More articles in Journal of Asian Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-31
Handle: RePEc:eee:asieco:v:22:y:2011:i:5:p:398-411